Heart Disease Home > Side Effects of Omega-3-Acid Ethyl Esters
Burping, indigestion or heartburn, and back pain are some of the most commonly reported side effects of omega-3-acid ethyl esters. This medication can also increase LDL cholesterol ("bad cholesterol"), so it is important to have your cholesterol levels monitored during treatment. Some of the potentially serious side effects that require medical attention include chest pain and any signs of an allergic reaction.
As with any medicine, side effects are possible with omega-3-acid ethyl esters (Lovaza®). However, not everyone who takes the medication will have problems. In fact, most people tolerate it quite well. If side effects do occur, in most cases, they are minor and either require no treatment or can easily be treated by you or your healthcare provider.
(This article covers many, but not all, of the possible side effects with omega-3-acid ethyl esters. Your healthcare provider can discuss a more complete list of omega-3-acid ethyl esters side effects with you.)
Omega-3-acid ethyl esters has been studied thoroughly in clinical trials. In these studies, one group of people received the real medication, while another group was given a placebo (a "sugar pill" that does not contain any active ingredients). As a result, it is possible to see what side effects occurred, how often they appeared, and how they compared to the group who took the placebo.
In these studies, the most common side effects included:
- Burping -- in up to 4.9 percent of people
- Infections -- up to 4.4 percent
- Flu symptoms (such as fever or chills) -- up to 3.5 percent
- Indigestion or heartburn -- up to 3.1 percent
- Taste changes -- up to 2.7 percent
- Back pain -- up to 2.2 percent.
Omega-3-acid ethyl esters often increases LDL cholesterol ("bad cholesterol"). Sometimes this increase is small; sometimes it is quite large. Your healthcare provider should monitor your LDL cholesterol while you are taking omega-3-acid ethyl esters.